North Carolina, 2017

Damaging Winds in North Carolina, July 23, 2017

July 23, 2017 · NWS RNK · 3 events in 1 county or zone

Scattered showers and thunderstorms developed across northern North Carolina due to a combination of strong afternoon heating and the passage of a weak upper level disturbance. One of these storms intensified to severe levels over Stokes County, producing locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered showers and thunderstorms developed across northern North Carolina due to a combination of strong afternoon heating and the passage of a weak upper level disturbance. One of these storms intensified to severe levels over Stokes County, producing locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 2:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 23, 2:12 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A slow-moving cold front will drift southward over the Mid
Atlantic during tonight into Monday. This frontal boundary will
stall and eventually head back north as a warm front later in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 310 PM EDT Sunday...

Convection from earlier mesocyclone convective systems has
dissipated during the past few hours, which has left our region
in a lull of activity. That quietness is due to earlier cloud
cover and the extra time needed to reload on instability for
later this afternoon. High temperatures were bumped upward and
POPs were lowered to account for the clouds clearing out earlier
than anticipated. Thus, it will be another hot and humid
afternoon with 80s and 90s for highs. Heat indices will likely
cross 100 degrees again in the Piedmont but fall shy of advisory
criteria. The Storm Prediction Center downgraded the slight
risk for our region to just a marginal risk. Any new showers
and thunderstorms that develop later today will be scattered at
most and only provide a threat of damaging winds south of Route
460 based on the latest mesoscale models.

Convection could linger into the early overnight hours due to
late initiation. Models indicate that it should decay before
midnight. The slow-moving cold front trailing behind an upper
level trough over the Northeast has been responsible for the
unsettled weather lately, and it should eventually drift
southward overhead tonight. With lingering cloud cover and the
front expecting to stall on Monday, it will remain muggy with
lows in the 60s and 70s. Chances of showers and thunderstorms
appear lower for Monday afternoon, and any activity that does
develop will be isolated at most. The best chances for any
development appear to be in the northwest North Carolina
mountains. Most locations should remain dry on Monday, but it
will be hot and humid once again by the afternoon.

With Roanoke already above 90 degrees today, the city will more
than likely reach its 15th consecutive day of having a high
temperature of 90+ degrees on Monday. At that point, this streak
would take sole possession of fifth place for the all-time
longest streak of 90+ degrees since records began in 1912.
However, this streak would have to reach 22 consecutive days to
tie the longest streak on record that occurred during June 23rd
through July 14th back in 1966.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Sunday...

Upper trough over the Northeast at the outset of this period
will be lifting out with a trailing cold front stretching from
just off the Atlantic coast back though central VA. This front
is expected to make progress to the south and east over the
ensuing 24-hour period reaching to about South Carolina where it
is expected to stall out. The surface high over the Great Lakes
will also slide toward the east and should usher in a slightly
drier and cooler air mass into the region. Did not go quite as
aggressive as the model blend in lowering dewpoints but possibly
a 3 to 5 degree F drop by Tuesday night into early Wednesday,
which should be noticeable. Overnight lows Monday range from low
60s NW to low 70s SE. Highs Tuesday near climo norms for late
July l/m 80s NW and low 90s SE. Chances for rainfall will be low
with the only PoPs at slight or higher compressed to the far
southern reaches of the CWA where somewhat better
moisture/instability will reside.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1100 AM EDT Sunday...

Wind flow around high pressure centered over New England will
result in an easterly breeze on Wednesday, bringing cooler
Atlantic air into the region. As such, afternoon high
temperatures will likely be the coolest of any day this week,
ranging from the mid/upper 70s west to low/mid 80s east. The
upslope wind flow will also support spotty showers/thunderstorms
during the afternoon and evening, with greater coverage across
the mountains and foothills.

High pressure will shift off the New England coast Wednesday
night, allowing winds to turn more southerly across the mid-
Atlantic by Thursday, making for a return of warmer, more humid
air. Strong daytime heating will support pulse variety showers
and thunderstorms, a few of which will likely become strong for
brief periods of time during the afternoon and evening.

A cold front will make its way across the mid Atlantic on
Friday, triggering more organized/widespread shower and
thunderstorm activity. Latest run of the weather forecast models
indicate that the front will clear our area to the south by
Saturday morning, bringing drier air in its wake. Have therefore
lowered rain chances for next weekend, though isolated
showers/storms cannot be ruled out.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 235 PM EDT Sunday...

Earlier showers and thunderstorms have faded in the past few
hours, which has left VFR conditions amidst this lull of
activity. However, more scattered showers and thunderstorms
should fire along the southern Blue Ridge. With low confidence
on exactly where convection could affect TAF sites, VCTS was
carried for the late afternoon into the evening at all sites.
Winds will occasionally gusting up to 20 KT from the west to
northwest. MVFR/IFR conditions and turbulence could be possible
in the thunderstorms.

Afterward, coverage of the convection should diminish by 03Z,
but there could still be some leftover showers that will
eventually fade by 06Z. It does not appear that conditions will
be conducive for fog, but some MVFR ceilings are possible for
BLF and LWB during the early morning. There is an outside
chance that it could stretch to BCB, but confidence is too low
to mention it. VFR conditions should continue for Monday.

Aviation Extended Discussion...

A slow-moving cold front should slowly sag south of our region
by Monday afternoon into Monday night. This frontal boundary
should stall to the south by Tuesday and eventually return
northward as a cold front later in the week. Although convection
should become more isolated for most of this period, the weather
patten will still remain unsettled to some extent. High pressure
wedging southward on Wednesday could bring some MVFR/IFR
ceilings, which should quickly vanish by Thursday. Aside from
any early morning fog and isolated convection, VFR conditions
should prevail through most of this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...WP
LONG TERM...NF
AVIATION...PW
Hazardous weather outlook, Jul 23, 2:58 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Sun Jul 23 2017

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-240800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe. The
main threat will be damaging winds. Isolated large hail and localized
heavy rain leading to flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
240800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe, with
damaging winds the main threat. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jul 23, 2:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT SUN JUL 23 2017

NCZ003-004-020-232030-
Stokes-Surry-Yadkin-
359 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SURRY...SOUTHERN
STOKES AND NORTHEASTERN YADKIN COUNTIES...

At 358 PM EDT, strong thunderstorms were located along a line
extending from near Pilot Mountain to Crutchfield.
Movement was east at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pilot Mountain...
Walnut Cove...
East Bend...
Danbury...
and King.

LAT...LON 3629 8080 3643 8044 3642 8003 3634 8003
      3626 8024 3626 8045 3624 8045 3622 8043
      3620 8044
TIME...MOT...LOC 1958Z 276DEG 13KT 3639 8044 3630 8069

MBS

The radar

The Roanoke radar (KFCX), 78 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
July 23, 3:15 PM EST
Where
Stokes County, 1.8 mi W of Pinnacle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.330, -80.432

A tree was blown down by thunderstorm winds in the community of Pinnacle.

Thunderstorm Wind, Stokes

When
July 23, 3:30 PM EST
Where
Stokes County, 0.49 mi E of King
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.280, -80.361

A tree was blown down by thunderstorm winds in the community of King.

Thunderstorm Wind, Stokes

When
July 23, 3:42 PM EST to 3:43 PM EST
Where
Stokes County, 0.53 mi S of King to 1.32 mi ESE of King
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.272, -80.371

Thunderstorm winds blew down a tree along the 800 block of Meadowbrook Lane. Another tree was blown down along Logan Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716517, 716518, 716523.